It is important to identify patients at risk for hypocalcemia. Hypocalcemia must be corrected by adequate intake of calcium and vitamin D before initiating therapy. Clinical monitoring of calcium levels is recommended before each dose and, in patients predisposed to hypocalcemia within two weeks after the initial dose. If any patient presents with suspected symptoms of hypocalcemia during treatment calcium levels should be measured. Patients should be encouraged to report symptoms indicative of hypocalcemia.
In the post-marketing setting, severe symptomatic hypocalcaemia has been reported, with most cases occurring in the first weeks of initiating therapy, but it can occur later.
Patients with severe renal impairment (creatinine clearance < 30 ml/min) or receiving dialysis are at greater risk of developing hypocalcemia. The risks of developing hypocalcemia and accompanying parathyroid hormone elevations increase with increasing degree of renal impairment. Adequate intake of calcium, vitamin D and regular monitoring of calcium is especially important in these patients.
Osteonecrosis of the Jaw
ONJ has been reported rarely in clinical studies and in the post marketing setting in patients receiving denosumab at a dose of 60 mg every 6 months for osteoporosis. ONJ has been reported commonly in clinical studies in patients with advanced cancer treated with denosumab at the studied dose of 120 mg administered monthly.
Known risk factors for ONJ include previous treatment with bisphosphonates, older age, poor oral hygiene, invasive dental procedures (e.g. tooth extractions, dental implants, oral surgery), andco-morbid disorders (e.g. pre-existing dental disease, anaemia, coagulopathy, infection), smoking, a diagnosis of cancer with bone lesions, concomitant therapies (e.g., chemotherapy, antiangiogenicbiologics, corticosteroids, radiotherapy to head and neck).
It is important to evaluate patients for risk factors for ONJ before starting treatment. A dental examination with appropriate preventive dentistry is recommended prior to treatment with Prolia® in patients with concomitant risk factors.
All patients should be encouraged to maintain good oral hygiene, receive routine dental check-ups,and immediately report any oral symptoms such as dental mobility, pain or swelling during treatment with Prolia®.
While on treatment, patients should avoid invasive dental procedures if possible. For patients who develop ONJ while on Prolia® therapy, dental surgery may exacerbate the condition. The management plan of the individual patients who develop ONJ should be set up in close collaboration between the treating physician and a dentist or oral surgeon with expertise in ONJ. Temporary interruption of treatment should be considered until the condition resolves and contributing risk factors are mitigated where possible.
Atypical fractures of the femur
Atypical femoral fractures have been reported in patients receiving Prolia®.Atypical femoral fractures may occur with little or no trauma in the subtrochanteric and diaphyseal regions of the femur. Specific radiographic findings characterize these events.
Atypical femoral fractures have also been reported in patients with certain comorbid conditions (e.g. vitamin D deficiency, rheumatoidarthritis, hypophosphatasia) and with use of certain pharmaceutical agents (e.g. bisphosphonates, glucocorticoids, proton pump inhibitors). These events have also occurred without antiresorptive therapy.
Similar fractures reported in association with bisphosphonates are often bilateral; therefore the contralateral femur should be examined in Prolia®- treated patients who have sustained a femoral shaft fracture.
Discontinuation of Prolia® therapy in patients suspected to have an atypical femur fracture should be considered pending evaluation of the patient based on an individual benefit risk assessment.
During Prolia® treatment, patients should be advised to report new or unusual thigh, hip, or groin pain. Patients presenting with such symptoms should be evaluated for an incomplete femoral fracture.
Patients receiving denosumab may develop skin infections leading to hospitalization, predominantly cellulitis. Prompt medical attention should be sought if patients experience symptoms of cellulitis.
In the post-marketing setting, rare events of drug-related hypersensitivity, including rash, urticaria, facial swelling, erythema, and anaphylactic reactions have been reported in patients receiving Prolia®. In addition, it should be noted that the needle cover of the prefilled syringe contains dry natural rubber (a derivative of latex), which may cause allergic reactions.